“Spice” Overdoses Increasing

“Spice” is a synthetic drug created using man-made chemicals. Because the chemicals used constantly change, users have no way of knowing the contents. A dangerous scenario.  Recently, there has been an increase in spice overdoses.

Per Captain Kevin Hunter, of Fort Wayne Police Department’s Vice and Narcotics Division,

“It is as dangerous as heroin is,” he said. “We have certainly seen that in the last couple of weeks here. They have no idea what it is to begin with. Then the foam at the mouth, to vomit, to lose consciousness, or even have seizures. How is that a good thing?”

Hunter said drug overdoses are impacting people of all ages and races.  Allen County is on track to set a new record for drug overdoses in 2017. There have been 580 overdoses in 2017, compared to about 800 in all of 2016.  Nearly a hundred overdoses happened in just the last two weeks.

Read the full article on wane.com. 

This is concerning as a new study shows teens who use synthetic marijuana are more likely to be injured or engage in violent behaviors than their peers who only use marijuana.  And teens who have tried synthetic marijuana are more likely to be threatened or injured with a weapon on school property, researchers from the Centers for Disease Control and Prevention report in Pediatrics.

More information on synthetic drugs can be found on our Topics Page.  

 

Back to list